Virginia, 2015Dense Fog in Virginia, May 11, 2015
May 11, 2015 · NWS LWX · 3 events in 3 counties and zones
Moisture increased off easterly flow as the region reminded north of remnants of Ana. This combined with clearing skies and light winds led to patchy dense fog.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture increased off easterly flow as the region reminded north of remnants of Ana. This combined with clearing skies and light winds led to patchy dense fog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 10, 8:32 PM EST, 5 hours 33 minutes earlier.
Area forecast discussion, May 10, 8:32 PM EST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
932 PM EDT SUN MAY 10 2015
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE ATLANTIC OCEAN OVERNIGHT.
TROPICAL DEPRESSION ANA WILL PASS BY TO OUR SOUTHEAST MONDAY INTO
MONDAY EVENING. A COLD FRONT WILL PASS THROUGH THE AREA LATE
TUESDAY...THEN HIGH PRESSURE WITH SEASONABLE TEMPERATURES AND DRY
WEATHER WILL RETURN MIDWEEK AND CONTINUE THROUGH FRIDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
SHOWER ACTIVITY WILL DIMINISH OVER THE NEXT COUPLE HOURS. LOW
CLOUDS AND PATCHY FOG WILL ONCE AGAIN DEVELOP EAST OF THE BLUE
RIDGE MOUNTAINS OVERNIGHT. AREAS OF FOG ARE EXPECTED IN TRAPPED
VALLEYS AND RURAL AREAS WEST OF THE BLUE RIDGE MOUNTAINS AS WELL.
ANY LOW CLOUDS AND FOG WILL BURN OFF BY THE MID TO LATE MORNING
HOURS MONDAY. THE REMNANTS OF TROPICAL DEPRESSION ANA WILL
CONTINUE TO MOVE NORTHEAST...MOVING INTO THE DELMARVA PENINSULA
LATE MONDAY AFTERNOON. A SOUTH TO SOUTHEAST FLOW WILL CONTINUE TO
USHER IN WARM AND HUMID CONDITIONS...AND WITH SOME SUNSHINE
INSTABILITY WILL ONCE AGAIN DEVELOP DURING THE LATE MORNING AND
AFTERNOON HOURS.
A FEW SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON
HOURS. COVERAGE MAY BE LIMITED OVER PORTIONS OF OUR AREA SINCE WE
WILL BE IN THE SUBSIDENCE ZONE BETWEEN A COLD FRONT OVER THE OHIO
VALLEY AND ANA PASSING BY TO THE EAST. CERTAINTY IS LOW...BUT
TRIED TO PINPOINT THE BEST CHANCE FOR SHOWERS BEING NEAR AND WEST
OF THE BLUE RIDGE MOUNTAINS. A SURFACE TROUGH AND TERRAIN
CIRCULATION WILL ACT AS LIFTING MECHANISMS TO HELP BREAK A WEAK OR
NON-EXISTENT CAPPING INVERSION. THEREFORE...LIKELY POPS HAVE BEEN
ADDED ACROSS THESE AREAS. ELSEWHERE...COVERAGE IS EXPECTED TO BE
SCATTERED AT BEST. WILL HAVE TO KEEP AN EYE ON SOUTHERN
MARYLAND...SHOULD ANA TRACK A BIT FARTHER WEST THAN CONVECTION
WILL BE MORE WIDESPREAD. ANY THUNDERSTORMS THAT DO DEVELOP WILL
PRODUCE LOCALLY HEAVY RAIN WITH TROPICAL MOISTURE IN PLACE.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
TROPICAL DEPRESSION ANA WILL MOVE OFF TO OUR NORTH AND EAST
MONDAY EVENING BEFORE APPROACHING THE NEW ENGLAND COAST OVERNIGHT.
A COLD FRONT WILL CONTINUE TO TRACK THROUGH THE OHIO VALLEY DURING
THIS TIME. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE...BUT
CONVECTION SHOULD BE CONFINED MAINLY TOWARD THE EARLY EVENING
HOURS MONDAY BEFORE THE LOSS OF DAYTIME HEATING. DID KEEP
CHANCE/SLIGHT CHANCE POPS FOR SHOWERS OVERNIGHT WITH A WEAK UPPER-
LEVEL DISTURBANCE SWINGING THROUGH WELL AHEAD OF THE COLD FRONT.
HOWEVER...MUCH OF THE TIME SHOULD TURN OUT DRY. WARM AND HUMID
CONDITIONS WILL CONTINUE AHEAD OF THE COLD FRONT.
TUESDAY...LOW PRESSURE DEVELOPS AS IF MOVES EAST OVER THE ST
LAWRENCE SEAWAY WITH INCREASING PRESSURE GRADIENT ACROSS THE ERN
CONUS. WIND SHIFT FROM SOUTH TO WEST COMES THROUGH IN THE MORNING
WITH DEW POINTS DROPPING FROM THE MID 60S TO THE MID 50S.
WEST/DOWNSLOPING WINDS GUSTING 20 TO 25 MPH. WITH AMPLE
SUNSHINE...SHOULD BE HOTTEST DAY OF THE YEAR SO FAR WITH MID 80S
WEST FROM PIEDMONT AND ALONG WRN SHORE OF THE BAY AND UPR 80S/90F I-
95 IN THE CORRIDOR.
TUESDAY NIGHT...REINFORCING COLD AIR SPILLS INTO THE AREA BEHIND THE
LOW MOVING EAST FROM QUEBEC. WLY FLOW REMAINS GUSTY OVERNIGHT WITH
COLD AIR ADVECTION...GUSTS AROUND 20 MPH. MIN TEMPS MID TO UPR 40S
AT HIGH ELEVATIONS WEST...MID 50S INLAND...LOW 60S NEAR SHORE.
WEDNESDAY...COLD AIR ADVECTION CONTINUES IN EARNEST THROUGH MIDDAY.
WLY/NWLY GUSTS AROUND 25 MPH. MAX TEMPS MUCH LESS THAN TUESDAY...UPR
60S NORTH AND WEST...LOW TO MID 70S CENTRAL AND SOUTHEAST.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
DRY WEATHER CONTINUES WED NIGHT INTO FRIDAY
AS THE HIGH PRES CENTERED OVER THE WESTERN GREAT LAKES MOVES
OVERHEAD THURS AND THEN OFFSHORE ON FRIDAY. LOOKS LIKE WED NIGHT
TEMPS WILL BE CLOSE OR BELOW NORMAL... WITH HIGHER ELEVATIONS
POSSIBLY GETTING TO THE UPPER 30S TO LOW 40S. HIGH TEMPS FOR FRI AND
SAT WILL BE IN THE 70S... SOME AREAS MIGHT REACH THE 80S ON SUNDAY.
A SOUTHERLY RETURN FLOW INCREASES MOISTURE ON FRI AS A WARM FRONT
APPROACHES THE REGION. THEN AN UPPER LEVEL DISTURBANCE PASSES ACROSS
THE REGION ON SAT... SO INCREASED CHANCES FOR SHOWERS FOR FRI
AFT/EVE AND INTO SAT. SUNDAY WILL BE WARMER...HAVE KEPT CHANCE OF
PRECIP FOR SUN DUE TO UNCERTAINTY IN THE FORECAST.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
LOW CLOUDS AND AREAS OF FOG ARE LIKELY LATE TONIGHT INTO MONDAY
MORNING AS MOISTURE GETS TRAPPED UNDERNEATH THE SUBSIDENCE
INVERSION. FOR KMRB...LOW CLOUDS MAY REMAIN TO THE EAST BUT FOG
WILL REDUCE VSBY OVERNIGHT INTO MONDAY MORNING.
CIGS WILL IMPROVE TO MVFR LEVELS BY MID-MORNING MONDAY...VFR
LEVELS AS MONDAY AFTERNOON PROGRESSES. HOWEVER...A FEW SHOWERS AND
THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON INTO MONDAY EVENING.
COVERAGE WILL BE SCATTERED ACROSS MOST OF THE TERMINALS SO MUCH OF
THE TIME MAY TURN OUT DRY. HOWEVER...BRIEF PERIODS OF SUBVFR
CONDITIONS ARE EXPECTED IN ANY CONVECTION THAT DOES DEVELOP.
VFR CONDITIONS ARE EXPECTED OVERNIGHT MONDAY AS WESTERLY WINDS
ALOFT START TO DRY THINGS OUT. HOWEVER...AN ISOLATED SHOWER CANNOT
BE COMPLETELY RULED OUT WITH A WEAK UPPER-LEVEL DISTURBANCE
SWINGING THROUGH.
VFR TUESDAY AND WEDNESDAY. GUSTY WLY FLOW 20 TO 25 KT TUESDAY...20
KT GUSTS CONTINUING OVERNIGHT...THEN NWLY GUSTS AROUND 25 KT
WEDNESDAY.
HIGH PRESSURE WILL BUILD TOWARD THE TERMINALS DURING THE LATTER
PORTION OF THE WEEK.
&&
.MARINE...
THE REMNANTS OF ANA WILL MOVE NORTH THROUGH NORTH CAROLINA
TONIGHT BEFORE CROSSING NORTHEAST ACROSS THE VIRGINIA PORTION OF
THE BAY MONDAY AFTERNOON INTO MONDAY EVENING.
SOUTHERLY WINDS WILL CONTINUE TO DECREASE THIS EVENING AND WILL
LIKELY REMAIN BELOW SCA LEVELS TONIGHT. SOUTHERLY CHANNELING AND
STRENGTHENING FLOW ALOFT IS STILL EXPECTED TO DEVELOP BUT COOLER
WATERS MAY LIMIT MIXING TO THE SURFACE.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND THE LOWER TIDAL POTOMAC RIVER MONDAY AS ANA PASSES BY TO
THE EAST. ANA WILL MOVE AWAY FROM THE AREA MONDAY NIGHT. WINDS
WILL SHIFT TO THE WEST OR SOUTHWEST OVERNIGHT. GUSTS CLOSE TO SCA
CRITERIA ARE POSSIBLE OVERNIGHT MONDAY...BUT THE STRONGER WINDS
SHOULD HOLD OFF UNTIL TUESDAY WHEN THE GRADIENT STRENGTHENS.
FLOW SHIFTS WLY LATE MONDAY NIGHT WITH 20 TO 25 KT GUSTS TUESDAY
ACROSS THE WATERS FOR AN SCA. SCA CONTINUES THROUGH TUESDAY NIGHT
FOR AT LEAST PORTIONS OF THE WATERS WITH 20 KT GUSTS...THEN ACROSS
THE WATERS AGAIN WEDNESDAY AS FLOW BECOMES NWLY WITH GUSTS AROUND 25
KT.
HIGH PRESSURE WILL BUILD TOWARD THE WATERS WEDNESDAY NIGHT THROUGH
THURSDAY. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE
WATERS WEDNESDAY NIGHT.
&&
.TIDES/COASTAL FLOODING...
CURRENT TIDAL ANOMALIES ARE A HALF FOOT OR LESS ABOVE
ASTRONOMICAL NORMALS. WINDS WILL BE OUT OF THE SOUTHEAST THROUGH
TONIGHT...AND MORE SOUTHEASTERLY WINDS ARE EXPECTED TOMORROW.
JUST THAT INFORMATION ALONE WOULD LEAD A FORECASTER TO BE
CONCERNED ABOUT MINOR TIDAL FLOODING...BUT INTERESTINGLY NONE OF
OUR THREE FORECAST MODELS FOR WATER LEVEL SHOW ANY ISSUES AT ALL.
THIS MAY BE DUE TO THE FACT THAT WIND SPEEDS WILL BE RELATIVELY
LIGHT FOR MOST OF THIS TIME.
THE NEXT HIGH TIDE THIS EVENING AND OVERNIGHT WILL BE THE LOWER OF
THE TWO ASTRONOMICAL NORMS. THE NEXT HIGH TIDE MONDAY MORNING INTO
MONDAY AFTERNOON WILL BE THE HIGHER OF THE TWO. IF MINOR FLOODING
OCCURS IT WOULD BE DURING THIS HIGH TIDE CYCLE...BUT CONFIDENCE
FOR MINOR TIDAL FLOODING IS LOW. A WESTERLY COMPONENT TO THE WINDS
WILL DEVELOP MONDAY NIGHT THROUGH THE MIDDLE PORTION OF NEXT
WEEK...CAUSING ANOMALIES TO DECREASE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
ANZ530>534-538>543.
SMALL CRAFT ADVISORY FROM 10 AM TO 4 PM EDT MONDAY FOR
ANZ532>534-537-540>543.
&&
SYNOPSIS...KRW
NEAR TERM...KRW
SHORT TERM...BAJ/BJL
LONG TERM...IR
AVIATION...BAJ/KRW
MARINE...JCE/BAJ/KRW
TIDES/COASTAL FLOODING..BJL.Hazardous weather outlook, May 10, 4:15 AM EST, 21 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 AM EDT SUN MAY 10 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-111000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
515 AM EDT SUN MAY 10 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-111000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
515 AM EDT SUN MAY 10 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Southern Fauquier
- When
- May 11, 2:05 AM EST to 7:20 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Visibilities of one quarter mile or less were reported at HWY.
Dense Fog, Orange
- When
- May 11, 4:55 AM EST to 7:15 AM EST
- Where
- Orange forecast zone
- Reported by
- AWOS
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Visibilities of one quarter mile or less were reported at OMH and GVE.
Dense Fog, Culpeper
- When
- May 11, 5:05 AM EST to 7:40 AM EST
- Where
- Culpeper forecast zone
- Reported by
- AWOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Visibilities of one quarter mile or less were reported at CJR.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, May 11 to 12, 20151 death · 1 event
- Rip Current in North Carolina, May 11, 20151 death · 1 event
- Flash Flooding and Hail in Texas, May 11 to 12, 2015$2.2 million · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Texas, May 11 to 12, 2015$725,000 · 70 kt wind · 22 events
- Damaging Winds in Ohio, May 11, 2015$553,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Ohio, May 11, 2015$103,000 · 58 kt wind · 36 events
- Damaging Winds in Ohio, May 11, 2015$276,000 · 55 kt wind · 9 events
- Damaging Winds in Pennsylvania, May 11, 2015$238,000 · 56 kt wind · 6 events
- Damaging Winds in Pennsylvania, May 11, 2015$76,000 · 50 kt wind · 22 events
- Flash Flood in New York, May 11, 2015$100,000 · 1 event
- Damaging Winds in Indiana, May 11, 2015$76,000 · 61 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 11 to 12, 201557 kt wind · 46 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578377, 578376, 578375.